Alert archive / Alabama / Tornado Warnings in 2004
Tornado Warning 34, NWS Huntsville, AL
NWS Huntsville, AL issued this tornado warning at Oct 19, 2004, 1:39 PM CDT for Colbert County, Alabama. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 19, 2004, 1:39 PM CDT (18:39 UTC)
- Expired
- Oct 19, 2004, 2:15 PM CDT
- In force
- 36 min
- Issued by
- NWS Huntsville, AL
- Area
- Counties, with a storm outline in the text
County Colbert County, AL
The radar
The Columbus AFB radar (KGWX), 101 km from the middle of the area, began a volume at 18:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 6.7 hours before the alert went out and 193 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1233 J/kg
- Mixed-layer CIN
- -18 J/kg
- Mixed-layer LCL
- 574 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 48 m²/s²
- 0-3 km storm-relative helicity
- 123 m²/s²
- Significant tornado parameter
- 0.7
- Supercell composite
- 4.3
The text
As transmitted, in the capitals the NWS used until 2016.
000 WFUS54 KHUN 191839 TORHUN ALC033-191915- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE HUNTSVILLE AL 138 PM CDT TUE OCT 19 2004 THE NATIONAL WEATHER SERVICE IN HUNTSVILLE HAS ISSUED A * TORNADO WARNING FOR... COLBERT COUNTY IN NORTHWEST ALABAMA * UNTIL 215 PM CDT * AT 132 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A TORNADO 7 MILES SOUTHWEST OF TUSCUMBIA...MOVING EAST AT 35 MPH. * LOCATIONS NEAR THE PATH OF THIS TORNADO INCLUDE... TUSCUMBIA. LITTLEVILLE. COLBERT HEIGHTS. THIS STORM SHOWS STRONG ROTATION...AND MAY PRODUCE A TORNADO AT ANY TIME. DO NOT WAIT...GO TO A SAFE PLACE NOW PUT AS MANY WALLS AS POSSIBLE BETWEEN YOU AND THE STORM. LAT...LON 3479 8797 3459 8799 3457 8758 3472 8753 $$ 04
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before this tornado warning went out at Oct 19, 11:49 AM CDT, 1 hour 50 minutes earlier.
Area forecast discussion, Oct 19, 11:49 AM CDT, 1 hour 50 minutes before
AREA FORECAST DISCUSSION...MESOSCALE UPDATE NATIONAL WEATHER SERVICE HUNTSVILLE AL 1149 AM CDT TUE OCT 19 2004 .DISCUSSION... WELL...MAIN FOCUS INITIALLY IS ON RAINFALL...AND SUBSEQUENT FLOODING ALONG WITH THUNDER AND LIGHTNING. WE JUST ISSUED FLASH FLOOD WARNINGS FOR LAUDERDALE AND COLBERT COUNTIES...AND HAVE A LIST OF AT LEAST 10 COUNTY ROADS FLOODED IN LAUDERDALE AND A FEW ROADS IN COLBERT COUNTY. LINCOLN COUNTY TN HAS MANY CREEKS AND STREAMS NEAR BANKFULL AND WE WILL BE MONITORING THEM FOR POSSIBLE FFWS IN THE NEXT FEW HOURS. LATEST VISIBLE LOOP HAS BIG CLEARING AREA OVER ERN AR AND TO NEAR OLIVE BRANCH MS. THE 1613Z MODIS PICTURE SHOWS THICK OVC CU/CB AREA WITH BLOW OFF AC/CI WHICH MAY SAVE US FROM A WIDESPREAD SVR EVENT. THIS CLEARING AREA ACROSS WRN TN AND NWRN MS...HAVE STARTED THE AIRMASS RECOVERY OVER AR/MS/WRN TN. IT MAY ALSO HELP TO DESTABILIZE THE 3 WESTERN COUNTIES...AND PERHAPS SOUTHERN LAWRENCE COUNTY INTO CULLMAN COUNTY. OTHERWISE THE CLOUDS HAVE STABILIZED THE BOUNDARY LAYER AND SURFACE TEMPS ARE ONLY IN THE MID 60S. BIG SUPERCELL OVER UNION COUNTY MS...WILL BE MOVING INTO MORE STABLE AIR AND MAY BECOME MORE OF A LINEAR STORM. MY SUPPORT FOR THIS IS THE CAPES NEAR THAT STORM ARE 3000 J/KG WHILE WESTERN COLBERT HAS 300 J/KG. DEW POINTS ARE IN THE MID 70S IN NRN MS...WHILE WE HAVE MID 60S ACROSS WRN AL. OUR CURRENT THINKING IS THAT THUNDERSTORMS WILL EXPLODE OVER A 50 MILE AREA AROUND MEMPHIS AND FORM INTO A MCS AS IT MOVES EAST DURING THE LATE AFTERNOON HOURS. THIS COULD BRING 1 TO 3 INCHES OF ADDITIONAL RAINFALL. THE LONG TERM FORECASTER WILL BE LOOKING AT THE POSSIBILITY OF A FLOOD WATCH WITH THE 4 PM PACKAGE. && .HUN WATCHES/WARNINGS/ADVISORIES... AL...NONE. TN...NONE. && JDG
Hazardous weather outlook, Oct 19, 1:35 PM CDT, 4 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HUNTSVILLE AL 135 PM CDT TUE OCT 19 2004 ALZ001>010-016-TNZ076-096-097-201000- COLBERT-CULLMAN-DE KALB-FRANKLIN AL-FRANKLIN TN-JACKSON-LAUDERDALE- LAWRENCE-LIMESTONE-LINCOLN-MADISON-MARSHALL-MOORE-MORGAN- 135 PM CDT TUE OCT 19 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PARTS OF SOUTHERN MIDDLE TENNESSEE. .DAY ONE...(THROUGH TONIGHT)... SHOWERS AND THUNDERSTORMS WILL CONTINUE TO MOVE ACROSS THE AREA THROUGH THE AFTERNOON AND INTO THE EVENING HOURS. THE AIRMASS ACROSS MUCH OF NORTH ALABAMA IS FAIRLY STABLE AND THIS MAY BE THE LIMITING FACTOR FOR ADDITIONAL WIDESPREAD SEVERE THUNDERSTORM DEVELOPMENT. HOWEVER...THE AIRMASS OVER NORTH MISSISSIPPI CONTINUES TO DESTABILIZE AND THE AIRMASS ACROSS NORTHWEST ALABAMA WILL CONTINUE TO SLOWLY DESTABILIZE THROUGH THE REMAINDER OF THE AFTERNOON. THUS THE HIGHEST THREAT FOR ISOLATED SEVERE THUNDERSTORMS WILL BE ACROSS LAUDERDALE...COLBERT...AND FRANKLIN COUNTIES. THE GREATEST SEVERE THREAT IN THESE AREAS WILL BE DAMAGING STRAIGHT LINE WINDS. HOWEVER...AN ISOLATED TORNADO IS POSSIBLE WITH ANY INDIVIDUAL CELLS THAT DEVELOP. THE THREAT FOR LOCALLY HEAVY RAINFALL WITH SOME RUNOFF AND FLOODING PROBLEMS WILL ALSO CONTINUE TO BE A CONCERN ESPECIALLY IN AREAS THAT RECEIVED TWO TO THREE INCHES EARLIER TODAY. SHOWERS AND THUNDERSTORMS WILL BEGIN TO WEAKEN AND TAPER OFF OVERNIGHT. .DAYS TWO THROUGH SEVEN...(WEDNESDAY THROUGH MONDAY)... THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW. THERE IS A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS ON WEDNESDAY AND AGAIN ON SATURDAY AND SUNDAY. .SPOTTER CALL TO ACTION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL MAY BE NECESSARY THIS AFTERNOON AND THIS EVENING. 09
In the hours before
Special weather statement, Oct 19, 8:42 AM CDT, 4 hours 57 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HUNTSVILLE AL 842 AM CDT TUE OCT 19 2004 ALZ016-191430- CULLMAN- 842 AM CDT TUE OCT 19 2004 ...SIGNIFICANT WEATHER ALERT FOR LOCALLY HEAVY RAINFALL IN CULLMAN COUNTY... AT 842 AM...DOPPLER RADAR INDICATED THAT A LINE OF THUNDERSTORMS CONTAINING VERY HEAVY RAINFALL STRETCHED FROM MARION COUNTY ALABAMA...ALL THE WAY TO CHEROKEE COUNTY ALABAMA. THIS LINE WAS BEGINNING TO MOVE IN MORE OF AN EASTERLY DIRECTION...PLACING CULLMAN COUNTY IN A FAVORABLE LOCATION FOR PERSISTENT HEAVY RAINFALL THROUGH 930 AM. CULLMAN COUNTY HAS ALREADY RECEIVED MORE THAN AN INCH AND A HALF OF RAINFALL ACCORDING TO RADAR ESTIMATES. ADDITIONAL HEAVY RAINFALL MAY CAUSE A RAPID RISE IN CREEKS...STREAMS...OR DRAINAGE DITCHES. PERSONS ACROSS THE COUNTY ARE URGED TO KEEP AN EYE ON NEARBY LOW LYING AREAS...AND BE PREPARED TO MOVE TO HIGHER GROUND IF NECESSARY. STAY TUNED TO NOAA WEATHER RADIO...OR A FAVORITE MEDIA OUTLET...FOR FURTHER STATEMENTS AND WARNINGS. 27
Special weather statement, Oct 19, 10:21 AM CDT, 3 hours 18 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HUNTSVILLE AL 1021 AM CDT TUE OCT 19 2004 ALZ001>010-016-TNZ076-096-097-191700- COLBERT-CULLMAN-DE KALB-FRANKLIN AL-FRANKLIN TN-JACKSON-LAUDERDALE- LAWRENCE-LIMESTONE-LINCOLN-MADISON-MARSHALL-MOORE-MORGAN- 1021 AM CDT TUE OCT 19 2004 ...SIGNIFICANT WEATHER ALERT FOR LOCALLY HEAVY RAINFALL AND THUNDER ACROSS THE TENNESSEE VALLEY... BANDS OF SHOWERS AND THUNDERSTORMS WILL CONTINUE TO FIRE UP ACROSS THE VALLEY...AS A VERY UNSTABLE AIRMASS COLLIDES WITH A STATIONARY FRONT JUST WEST OF THE MISSISSIPPI RIVER. RAINFALL AMOUNTS HAVE AVERAGED 1 TO 2 INCHES SINCE MONDAY AFTERNOON...WITH UP TO 3 INCHES IN A FEW SPOTS SUCH AS MERIDIANVILLE AND LYNCHBURG. WE ARE EXPECTING SHOWER AND THUNDERSTORMS THROUGHOUT THE DAY...WITH THE PRIMARY HAZARD BEING LOCALLY HEAVY RAIN AND LIGHTNING. WE EXPECT ANOTHER INCH OF RAIN THROUGH THIS AFTERNOON...WITH SOME LOCALITIES RECEIVING UP TO 2 INCHES TODAY. ANY OUTDOOR ACTIVITY SHOULD BE CANCELED TODAY DUE TO LIGHTNING AND RAIN. FOR TRAVELERS...PLEASE DRIVE AT A REDUCED SPEED. THE COMBINATION OF MODERATE RAIN...AND WET LEAVES ON AREA ROADWAYS...WILL CREATE A FAVORABLE ENVIRONMENT FOR HYDROPLANING. THERE HAVE BEEN NUMEROUS ACCIDENTS THIS MORNING...DUE TO SPEED AND WET ROADS. WE EXPECT MORE STORMS TO DEVELOP OVER EASTERN ARKANSAS...AND NORTHWESTERN MISSISSIPPI THIS AFTERNOON...AND SOME OF THESE STORMS COULD BECOME SEVERE LATER THIS AFTERNOON...PARTICULARLY AFTER 300 PM. JDG
Special weather statement, Oct 19, 12:00 PM CDT, 1 hour 39 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HUNTSVILLE AL 1200 PM CDT TUE OCT 19 2004 ALZ001>010-016-TNZ076-096-097-191900- COLBERT-CULLMAN-DE KALB-FRANKLIN AL-FRANKLIN TN-JACKSON-LAUDERDALE- LAWRENCE-LIMESTONE-LINCOLN-MADISON-MARSHALL-MOORE-MORGAN- 1200 PM CDT TUE OCT 19 2004 ...SIGNIFICANT WEATHER ALERT FOR LOCALLY HEAVY RAINFALL AND THUNDER ACROSS THE TENNESSEE VALLEY... BREAKS IN THE CLOUDS OVER NORTHERN MISSISSIPPI AND WESTERN TENNESSEE HAVE ALLOWED THE AIRMASS TO DESTABILIZE ONCE AGAIN LATE THIS MORNING...WHICH HAS SPAWNED SEVERAL NEW BANDS OF SHOWERS AND THUNDERSTORMS. RAINFALL THIS MORNING AVERAGED BETWEEN 1 AND 2 INCHES...WITH UP TO 3 INCHES IN SOME ISOLATED LOCATIONS. SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP TO OUR WEST AND MOVE EASTWARD. THE PRIMARY HAZARDS WITH THESE STORMS WILL BE LOCALLY HEAVY RAIN...WITH AROUND AN INCH POSSIBLE...AND UP TO 2 INCHES LOCALLY. THESE STORMS MAY TRAIN OVER THE SAME AREAS...AND WHEN COMBINED WITH EARLIER RAINFALL...FLASH FLOODING WILL AGAIN BE A CONCERN THIS AFTERNOON. FREQUENT CLOUD TO GROUND LIGHTNING IS ANOTHER CONCERN IN SOME OF THE STRONGER STORMS. PERSONS ALL ACROSS THE TENNESSEE VALLEY SHOULD USE EXTREME CAUTION TODAY. MOTORISTS ARE URGED TO DRIVE AT A REDUCED SPEED TO AVOID HYDROPLANING AND A LOSS OF CONTROL ON WET ROADWAYS. IF A THUNDERSTORM WITH FREQUENT LIGHTNING APPROACHES YOUR LOCATION... AVOID USING ELECTRICAL DEVICES...STAY OFF THE TELEPHONE...AND STAY AWAY FROM WINDOWS. THERE IS THE POTENTIAL FOR ADDITIONAL STRONG TO SEVERE THUNDERSTORM DEVELOPMENT THIS AFTERNOON...ESPECIALLY AFTER 3 PM. ANY STORMS THAT DEVELOP MAY CONTAIN DAMAGING STRAIGHT LINE WINDS...WITH AN ISOLATED TORNADO THREAT. STAY TUNED TO NOAA WEATHER RADIO...OR A FAVORITE MEDIA OUTLET...FOR FURTHER STATEMENTS...WATCHES...OR POTENTIAL WARNINGS. BCC/JDG
The office that day
Everything else NWS Huntsville, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 18, 9:55 PM CDT | Severe Thunderstorm Warning | HUN | Colbert, Franklin | 50 min |
| Oct 18, 10:15 PM CDT | Tornado Warning | HUN | Colbert, Franklin | 45 min |
| Oct 18, 10:58 PM CDT | Tornado Warning | HUN | Colbert | 47 min |
| Oct 18, 11:20 PM CDT | Severe Thunderstorm Warning | HUN | Colbert | 25 min |
| Oct 18, 11:29 PM CDT | Severe Thunderstorm Warning | HUN | Lawrence | 46 min |
| Oct 19, 2:43 AM CDT | Tornado Warning | HUN | Lauderdale | 47 min |
| Oct 19, 3:19 AM CDT | Severe Thunderstorm Warning | HUN | Limestone | 41 min |
| Oct 19, 3:28 AM CDT | Severe Thunderstorm Warning | HUN | Lauderdale | 17 min |
| Oct 19, 4:41 AM CDT | Severe Thunderstorm Warning | HUN | Colbert, Lauderdale | 49 min |
| Oct 19, 4:58 AM CDT | Severe Thunderstorm Warning | HUN | Madison | 47 min |
| Oct 19, 5:16 AM CDT | Flash Flood Warning | HUN | Colbert, Lauderdale | 2 hr |
| Oct 19, 6:05 AM CDT | Flash Flood Warning | HUN | Madison | 3 hr |
| Oct 19, 6:20 AM CDT | Flash Flood Warning | HUN | Jackson | 3 hr |
| Oct 19, 6:39 AM CDT | Flash Flood Warning | HUN | Lawrence | 3 hr |
| Oct 19, 7:10 AM CDT | Flash Flood Warning | HUN | Franklin | 2 hr |
| Oct 19, 11:24 AM CDT | Flash Flood Warning | HUN | Colbert, Lauderdale | 6 hr |
| Oct 19, 1:09 PM CDT | Severe Thunderstorm Warning | HUN | Colbert | 21 min |
| Oct 19, 1:13 PM CDT | Severe Thunderstorm Warning | HUN | Franklin | 47 min |
| Oct 19, 1:31 PM CDT | Severe Thunderstorm Warning | HUN | Colbert | 44 min |
| Oct 19, 2:05 PM CDT | Severe Thunderstorm Warning | HUN | Lawrence | 25 min |
| Oct 19, 2:37 PM CDT | Flash Flood Warning | HUN | Madison, Marshall, Morgan | 113 min |
| Oct 19, 5:56 PM CDT | Severe Thunderstorm Warning | HUN | Lauderdale | 34 min |
| Oct 19, 6:25 PM CDT | Severe Thunderstorm Warning | HUN | Colbert, Lauderdale | 50 min |
Nearby
Tornado Warnings in Alabama, 2004Every tornado warning in 2004Tornadoes in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.